Study Sees Possible Link Between Antibiotics and Delirium in Patients
Temporary confusion often caused by drugs, including common antimicrobials, research suggests
WEDNESDAY, Feb. 17, 2016 (HealthDay News) -- Delirium in hospitalized patients might be linked to common antibiotics more often than once believed, according to new research.
Delirium -- mental confusion that may be paired with hallucinations and agitation -- is often caused by medications. But, antibiotics are not typically the first type of drug suspected, said study lead author Dr. Shamik Bhattacharyya, a neurologist at Brigham and Women's Hospital in Boston.
Reviewing case reports going back seven decades on patients given antibiotics who later developed delirium and related issues, the scientists found that nearly half suffered delusions or hallucinations. Seven out of 10 were found to have abnormal electrical activity in the brain.
"A key point in the study is that different antibiotics caused different types of confusion," Bhattacharyya said. "The fact that antibiotics can cause confusion has been recognized for many years, but it doesn't come into the consciousness of many doctors simply because there are many causes of confusion in patients with infection. So being able to find distinct patterns was not something we anticipated."
Related: Do You Really Need That Antibiotic?
But one doctor not involved with the study said using case studies that spanned 70 years may not have produced an accurate assessment of antibiotics and their relationship to delirium.
Delirium strikes up to half of hospitalized patients and up to eight in 10 patients in intensive care units, according to study documents. Those with delirium are more likely to have longer hospital stays and suffer other complications such as falls and death, and are also more likely to enter a nursing home.
More than 262 million courses of antibiotics are prescribed each year in the United States, according to the U.S. Centers for Disease Control and Prevention. This equates to more than five antibiotic prescriptions written each year for every six people in the United States.
Bhattacharyya and his colleagues combed through case reports going back to 1946, finding 391 cases where patients given antibiotics developed delirium and other brain problems. While nearly half suffered delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching and 5 percent lost control of body movements. One quarter of those with delirium also suffered kidney failure.
A total of 54 different antibiotics from 12 classes were involved in the cases, ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin (Cipro) to intravenous penicillin and cefepime (Maxipime). Patients' average age was 54.
Three types of antibiotics-related delirium and other brain problems were identified by Bhattacharyya and his team, apparently the first time these patterns were delineated, he said.
"We don't know the rate at which antibiotics cause confusion," said Bhattacharyya, also a neurology instructor at Harvard Medical School. "We don't have a good sense of how prevalent this is, but it's thought to be under-recognized in health care circles and even less well-known in the general population."
The study authors noted that the elderly would likely be most susceptible to harmful effects from antibiotics. When patients develop delirium, doctors should consider whether an antibiotic drug is the culprit. The sooner a problem drug is discontinued, the faster the patient will return to a normal mental state, the researchers said.
The study findings were published online Feb. 17 in the journal Neurology.
Dr. Waimei Amy Tai, a neurology hospitalist at Christiana Care Health System in Wilmington, Del., said that using case studies that dated back 70 years may have skewed the results. Penicillin use was just starting to become prevalent at that point, she said, and it may have been harder to tease out whether a patient's infection caused confusion instead of an antibiotic used to treat it.
Related: How Good Is Your Local Hospital?
Tai agreed with Bhattacharyya that delirium can be highly dangerous to patients.
"I think it's important for physicians as well as family members to think about the possible reversible causes of delirium and try to minimize them as much as possible," said Tai, who wasn't involved in the new study. "By avoiding certain antibiotics or reducing their use, that might really help the patient."
The Hospital Elder Life Program has more about delirium.
SOURCES: Shamik Bhattacharyya, M.D., neurologist, Brigham and Women's Hospital and, instructor, neurology, Harvard Medical School, Boston; Waimei Amy Tai, M.D., neurology hospitalist, Christiana Care Health System, Wilmington, Del.; Feb. 17, 2016, online, Neurology
Last Updated: Feb 17, 2016
Copyright © 2016 HealthDay. All rights reserved.